FDA: Methylene Blue May Cause Serious Central Nervous System Reactions in Patients on Psychiatric Medications

Listen
Text
  • Small
  • Medium
  • Large

The FDA has released a drug safety communication about reports of serious central nervous system reactions when methylene blue is given to patients taking certain psychiatric medications, according to AORN and the FDA communication.

 

Methylene blue is commonly used in diagnostic procedures and is also used to treat a number of medical conditions such as methemoglobinemia, vasoplegic syndrome, ifosfamide-induced encephalopathy and cyanide poisoning.

 

Sign up for our FREE E-Weekly for more coverage like this sent to your inbox!

 

Methylene blue inhibits the action of monoamine oxidase A — an enzyme responsible for breaking down serotonin in the brain. It is believed that when methylene blue is given to patients taking serotonergic psychiatric medications, high levels of serotonin can build up in the brain, causing toxicity, according to the FDA communication. This is referred to as Serotonin Syndrome.

 

Signs and symptoms of Serotonin Syndrome can include mental changes (confusion, hyperactivity, memory problems), muscle twitching, excessive sweating, shivering or shaking, diarrhea, trouble with coordination and fever.

 

Read the AORN report about the dangers of patients on psychiatric medications being given methylene blue (includes link to FDA communication).

 

More Articles Featuring AORN:

The Laundry Quandary: Home Laundering vs. Professional Reprocessing of Surgical Scrubs

Education Does Little to Curb Retained Objects During Surgery, Additional Interventions Needed

Overcoming Infection Prevention Challenges in Ambulatory Settings: Q&A With Jan Davidson of AORN

Copyright © 2021 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.

 


Patient Safety Tools & Resources Database

Featured Webinars

Featured Whitepapers

Featured Podcast